Wyoming, 2015

High Wind in Wyoming, March 28 to 29, 2015

March 28 to 29, 2015 · NWS RIW · 5 events in 5 counties and zones

A tightening pressure gradient and eventually the passage of a cold front brought strong winds to northern and central Wyoming. The strongest winds were in the favored areas near Clark, where a few wind gusts were hurricane force in advance of the cold front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tightening pressure gradient and eventually the passage of a cold front brought strong winds to northern and central Wyoming. The strongest winds were in the favored areas near Clark, where a few wind gusts were hurricane force in advance of the cold front. Peak speeds ranged from 63 to 84 mph. Gusts in the nearby Absaroka Range reached 78 mph. Southwest flow ahead of the cold front combined with favorable atmospheric conditions to generate a mountain wave in the Lander Foothills Saturday afternoon, March 28. A peak gust to 71 mph was measured at Hunt Field in Lander, damaging at least one metal-sided garage in town. In southern Johnson County, peak speeds reached 62 mph ahead of the cold front. Strong northwest wind struck the northern end of Johnson County in the wake of the cold front, with a 60 mph gust registered at the airport in Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 10:07 AM MST, 29 minutes earlier.

Area forecast discussion, Mar 28, 10:07 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1107 AM MDT SAT MAR 28 2015

.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT

SATURDAY STILL LOOKS TO BE THE MOST ACTIVE OF THE NEXT FEW DAYS. THE
CULPRITS ARE A VIGOROUS TROUGH AS WELL AS AN ASSOCIATED COLD FRONT
CURRENTLY LOCATED OVER WASHINGTON AND OREGON THAT WILL RACE ACROSS
THE AREA THIS AFTERNOON AND TONIGHT. THERE IS SOME INSTABILITY AS IT
MOVES ACROSS. HOWEVER...IT IS LACKING DEEP MOISTURE WITH MOST OF
THAT MOVING ACROSS NORTHERN MONTANA AND SOUTHERN CANADA. AS A
RESULT...WE ANTICIPATE ONLY A FEW SHOWERS ACROSS NORTHERN PORTIONS
OF WYOMING THIS AFTERNOON AND EVENING.

HOWEVER...THE BIG STORY WILL BE THE WIND AS HATS AND TOUPEES WILL BE
FLYING AROUND THIS AFTERNOON IF NOT SECURED. THERE ARE 3 FACTORS
THAT WILL COME TOGETHER FOR A WINDY DAY ACROSS MUCH OF THE AREA. THE
FIRST IS THE TIGHT PRESSURE GRADIENT AS LOW PRESSURE DEVELOPS JUST
TO THE NORTH OF THE AREA. THE SECOND IS INCREASING 700 MILLIBAR
WINDS WITH VELOCITIES UP TO 50 TO 60 KNOTS IN MANY AREAS. WITH GOOD
MIXING EXPECTED WITH THE FRONTAL PASSAGE THESE WILL LIKELY MIX TO
THE SURFACE. IN ADDITION...THE AREA WILL BE IN THE FAVORED RIGHT
FRONT QUADRANT OF A 90-95 KNOT JET STREAK THIS AFTERNOON THAT WILL
ENHANCE DOWNWARD MOMENTUM. WITH THESE CONDITIONS...WE WILL UPGRADE
THE HIGH WIND WATCH TO A WARNING WITH THE ISSUANCE OF THE PACKAGE
THIS MORNING. THE MOST FAVORED AREA IS ACROSS NORTHERN JOHNSON
COUNTY WHICH IS FAVORED WITH NORTHWESTERLY FLOW AFTER FRONTAL
PASSAGES. ELSEWHERE...WINDS SHOULD FALL SHORT ALTHOUGH STRONG GUSTS
ARE POSSIBLE IN AREAS LIKE THE CODY FOOTHILLS AND EVEN THE WIND
RIVER BASIN. WITH THE DOWNSLOPING FLOW IT WILL ALSO BE A VERY WARM
DAY WITH RECORD HIGH TEMPERATURES A DECENT POSSIBILITY FOR MANY
AREAS. THE RED FLAG WARNING ALSO LOOKS GOOD AND WILL BE CONTINUED AS
IS. THE TIME OF THE STRONGEST WINDS SHOULD LATE THIS AFTERNOON
THROUGH THIS EVENING BEFORE THE FORCING AND PRESSURE GRADIENT
DECREASE.

MAINLY QUIET WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY AS HIGH
PRESSURE AND WEAK RIDGING BUILD BACK OVER THE COWBOY STATE. THERE
COULD STILL BE LOCALLY BREEZY CONDITIONS IN FAVORED AREAS BUT
NOTHING LIKE SATURDAY AFTERNOON. TEMPERATURES WILL ALSO COOL DOWN
SOMEWHAT BEHIND THE FRONT...BUT STILL REMAIN ABOVE NORMAL FOR LATE
MARCH.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY LOOKS BREEZY TO WINDY AND WARM AHEAD OF THE NEXT WEATHER
SYSTEM. ISOLATED SHOWERS MAY DEVELOP IN FAR WEST WY MID TO LATE
AFTERNOON. AS THE FRONT BLOWS THROUGH WY TUE NIGHT SOME SHOWERS AND
ISOLATED STORMS WILL OCCUR MAINLY OVER THE NORTH AND CENTRAL WITH
ISOLATED ACTIVITY OVER THE SOUTH. EXPECT IT TO BE BREEZY TO WINDY
TUESDAY NIGHT AFTER THE FRONTAL PASSAGE. THE ECMWF MODEL IS A LITTLE
SLOWER WITH THIS FRONTAL PASSAGE. THE GFS KEEPS THE WEATHER
UNSETTLED ACROSS THE NORTH HALF OF THE STATE WEDNESDAY INTO WED
NIGHT WITH SOME SHOWERS AND ISOLATED STORMS. FOR NOW THE ACTIVITY
WOULD BE ALONG AND NORTH OF A LINE FROM JACKSON TO MIDWEST. THE
ECMWF MODEL IS A LITTLE DRIER OVER THE NORTH WED AND WED NIGHT BUT
DOES KEEP NW WY WITH THE BEST CHANCE OF SHOWERS. THE GFS KEEPS
ISOLATED SHOWERS IN THE FORECAST THURSDAY WITH A WEATHER DISTURBANCE
MOVING THROUGH THE AREA. THE ECMWF MODEL HAS MORE OF A DIGGING
TROUGH INTO THE GREAT BASIN THURS INTO THURS NIGHT. THIS LEADS TO A
WETTER SCENARIO OVER THE REGION. HAVE USED A BLEND OF THE SOLUTIONS
AND HAVE A CHANCE OF SHOWERS FOR NOW. THE GFS HAS A WEST FLOW ALOFT
FOR FRIDAY WITH DRY CONDITIONS. THE ECMWF MODEL KEEPS A NW FLOW OVER
THE AREA AND LINGERING ISOLATED SHOWERS. HAVE OPTED TO KEEP IT DRY
AND ONLY ISOLATED SHOWERS OVER THE NW CORNER OF WY. THEN NEXT
SATURDAY THE GFS HAS A WEST TO SOUTHWEST FLOW ALOFT WITH ISOLATED
SHOWERS/STORMS FOR PLACES WEST OF THE DIVIDE. THE ECMWF IS DRY WITH
A BIT OF AN UPPER RIDGE OVER THE REGION. WILL GO WITH ISOLATED
SHOWERS FAR WEST NEXT SATURDAY. AFTER THE WARM AND WELL ABOVE NORMAL
TEMPS TUESDAY...HIGH TEMPS WILL BE COOLER AND MORE TOWARD SEASONAL
VALUES FOR WED THROUGH FRIDAY. THEN A LITTLE WARMER NEXT SATURDAY.

&&

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH 18Z SUNDAY.  A STRONG BUT MAINLY
DRY COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON.  A LINE
OF SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO IS EXPECTED TO DEVELOP
AHEAD OF OR ALONG THE FRONT...MOVING RAPIDLY EAST VICINITY AND NORTH
OF A KCOD-KGCC LINE DURING THE AFTERNOON.  THESE SHOWERS ARE
EXPECTED TO BE HIGH-BASED WITH CEILINGS FL120-140...WITH SOME HIGHER
MOUNTAIN OBSCURATIONS ACROSS THE ABSAROKA AND BIGHORN RANGES. STRONG
SURFACE WEST TO NORTHWEST WINDS 25-40 KNOTS WILL BE THE MAIN HAZARD
BEHIND THE FRONT  FROM 18Z TO AROUND 06Z SUNDAY.  THE STRONGEST
WINDS ARE EXPECTED VICINITY AND NORTH OF INTERSTATE 90.  WINDS WILL
GRADUALLY DIMINISH IN MOST AREAS WITH SUNSET THROUGH THE
EVENING...BECOMING LIGHTER IN MOST AREAS AFTER 06Z SUNDAY AS SURFACE
HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.FIRE WEATHER...

A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL BRING A
COMBINATION OF GUSTY TO HIGH WIND...LOW RELATIVE HUMIDITY AND WARM
TEMPERATURES. AS A RESULT EXPECT FIRE DANGER TO INCREASE ACROSS MANY
AREAS WITH A LACK OF SNOW COVER. IN ZONES 283...281 AND 280 WHERE
FUELS ARE CRITICAL THE RED FLAG WARNING WILL BE CONTINUED THROUGH
THIS EVENING. FIRE CONDITIONS SHOULD IMPROVE SUNDAY AND MONDAY WITH
COOLER TEMPERATURES AND LESS WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
WYZ280-281-283.

HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT WYZ010-011.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...JB
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 28, 3:00 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT MAR 28 2015

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT MAR 28 2015

...RED FLAG WARNING FOR PORTIONS OF CENTRAL WYOMING THIS AFTERNOON
AND EVENING...

...HIGH WIND WARNING FOR THE LOWER ELEVATIONS OF JOHNSON COUNTY FOR
LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ELEVATED TO EXTREME FIRE WEATHER CONDITIONS EXPECTED WHERE FUELS ARE
CRITICAL DUE TO WARM...DRY AND BREEZY CONDITIONS. PLEASE SEE FIRE
WEATHER PRODUCTS FOR DETAILS. HIGH WINDS ARE LIKELY LOWER ELEVATIONS
OF JOHNSON COUNTY LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TUESDAY...DRY...WINDY AND UNSEASONABLY WARM...WHICH WILL LEAD
TO ELEVATED TO EXTREME FIRE WEATHER CONDITIONS LIKELY WHERE FUELS
ARE CRITICAL.

WEDNESDAY...COOLER WITH WINDY AREAS. ISOLATED THUNDERSTORMS
OVER THE NORTH IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WINDS GUSTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 28, 10:36 AM MST to 2:00 PM MST
Where
Cody Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Strong wind gusts occurred in a few locations across the Cody Foothills. The highest gusts were near Clark including a maximum of 84 mph.

High Wind, Absaroka Mountains

When
March 28, 12:40 PM MST to 12:45 PM MST
Where
Absaroka Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

A wind gust of 78 mph was reported at the wind sensor on the Chief Joseph Highway.

High Wind, Lander Foothills

When
March 28, 1:53 PM MST to 1:58 PM MST
Where
Lander Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A mountain wave developed over the Wind River Range and brought high winds to the Lander foothills. The highest wind gust reported was 71 mph at the Lander airport. The wind tore the sheet metal off of an outbuilding in Lander.

High Wind, Southeast Johnson County

When
March 28, 2:51 PM MST to 3:06 PM MST
Where
Southeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind sensor along I-25 near Reno Hill north of Kaycee registered wind gusts around 60 mph with a peak of 62 mph.

High Wind, Northeast Johnson County

When
March 28, 11:15 PM MST to March 29, 12:20 AM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A few wind gusts past 58 mph were reported at the Johnson County Airport in Buffalo, including a maximum gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563516, 563514, 563517, 568063, 563512.